Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 28, NWS Kansas City, MO

May 19, 2013Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2013, 4:30 PM CDT for Atchison County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 4:30 PM CDT (21:30 UTC)
Expired
May 19, 2013, 5:15 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:56 PM CDTHAIL 1.756 N Rockport, MOALSO 60 TO 70 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:47 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KEAX 192130
SVREAX
MOC005-192215-
/O.NEW.KEAX.SV.W.0028.130519T2130Z-130519T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...

* UNTIL 515 PM CDT

* AT 429 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  STELLA...AND MOVING NORTHEAST AT 40 MPH.

 AT 408 PM...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN 
ROCKPORT.
AT 402 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL IN ROCKPORT.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ROCKPORT...PHELPS CITY...WATSON AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 106 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4059 9577 4059 9576 4058 9520 4056 9520
      4030 9558 4031 9566 4034 9563 4041 9566
      4045 9565 4046 9568 4048 9570 4049 9569
      4051 9570 4052 9566 4054 9566 4056 9568
      4052 9570 4052 9576
TIME...MOT...LOC 2130Z 225DEG 35KT 4031 9576

HAIL...1.75IN
WIND...60MPH

$$

MELL
1 follow-up statement
974 
WWUS53 KEAX 192148
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 PM CDT SUN MAY 19 2013

MOC005-192215-
/O.CON.KEAX.SV.W.0028.000000T0000Z-130519T2215Z/
ATCHISON MO-
448 PM CDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ATCHISON COUNTY UNTIL 515 PM CDT...

 AT 426 PM...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE HAIL 2 
MILES WEST OF WESTBORO.

AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ROCKPORT...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCKPORT...WATSON AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 106 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4059 9577 4059 9576 4058 9520 4056 9520
      4030 9558 4031 9566 4034 9563 4041 9566
      4045 9565 4046 9568 4048 9570 4049 9569
      4051 9570 4052 9566 4054 9566 4056 9568
      4052 9570 4052 9576
TIME...MOT...LOC 2148Z 225DEG 35KT 4043 9560

HAIL...1.75IN
WIND...60MPH

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 19, 2:45 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT Sun May 19 2013

.SHORT TERM...(This Evening through Monday Night)
Issued at 243 PM CDT SUN MAY 19 2013

Convection is already beginning to fire ahead of a north-south-
oriented wave over central KS. This wave will be the main player this
evening, and we still expect a line of supercells to develop just
ahead of it through late afternoon. This line should be near a TOP-
STJ line around 5 pm, into the KC metro between 6 pm and 9 pm and
toward Kirksville and Boonville between 9 pm and midnight.

Airmass has become moderately to strongly unstable, evident by 2600
J/kg of CAPE on the 18Z TOP sounding. This combined with a 50-60 kt
mid-level jet streak directly overhead will be more than supportive
of organized severe thunderstorms this afternoon and evening.
Still expect storms capable of very large hail and a few tornadoes to
develop over eastern KS which will transition into a line of storms
over far eastern KS or western MO and race into central MO overnight.
Latest models suggest this transition into linear or quasi-linear mode
may occur a bit earlier than previously thought, possibly as far west
as eastern KS. This line will be capable of producing widespread wind
damage and some embedded tornadoes. Better chances for strong
tornadoes now appear to be southwest of the forecast area, closer to
Wichita, where low-level wind fields will be a bit more supportive.
However, low-level shear will increase after 00Z across far western
MO, and this could support tornadoes embedded within a developing
QLCS as it tracks into Kansas City and points east. Any storms that
maintain supercell structure after 00Z will also have an enhanced
tornado threat.

Another potentially active day is in store for Monday as wind fields
remain supportive of severe storms. Much of the severe threat for
Monday depends on how far south and east the cold front pushes
overnight, and any lingering cloud debris that could cut back on
instability during the day. Models have trended slightly further east
with the location of the front, and thus the severe threat, which now
appears to be focused from near Clinton and Sedalia toward Macon and
points east. If strong instability can redevelop, shear profiles
support a severe line of storms capable of large hail and widespread
wind damage developing across these areas and spreading into eastern
MO and the Ozarks Monday evening. Heavy rain will also be a threat
with this line.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 PM CDT SUN MAY 19 2013

Have lowered thunderstorm chances on Tuesday as latest guidances
indicates convection Monday night may shove effective boundary far
enough to the southeast to push highest chances of redevelopment
into the southeastern portions of the state.

Through Friday, temperatures will return to seasonal normal in the
70s, as high pressure remains in control.  Precipitation chances
begin to increase by next weekend as mid-level heights rise and
moisture returns to the Plains.  Temperatures by next weekend will
again climb back into the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1238 PM CDT SUN MAY 19 2013

Line of storms is expected to rapidly develop later this afternoon
across eastern Kansas, ahead of a weak wave that is currently visible
as a band of altocumulus from GRI to SLN and west of ICT. While
timing is still somewhat uncertain, best guess at this time is that
this line of storms will approach the KS/MO state line around 00Z,
progressing toward IRK and COU toward 04Z, give or take a couple of
hours. These storms may be strong with large hail and severe wind
gusts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Dux
AVIATION...Hawblitzel
Hazardous weather outlook, May 19, 12:49 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT SUN MAY 19 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1249 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EASTERN KANSAS THIS
AFTERNOON AND SPREAD EASTWARD THROUGH THE EVENING AND OVERNIGHT
HOURS. WHILE SEVERE WEATHER IS POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA...THE GREATEST THREAT WILL EXIST ACROSS EASTERN KANSAS AND
WESTERN MISSOURI. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL IN
EXCESS OF 2 INCHES...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE
ACROSS EASTERN KANSAS AND WESTERN MISSOURI DURING THE LATE AFTERNOON
AND EVENING. THESE THUNDERSTORMS ARE EXPECTED TO MERGE INTO A COMPLEX
OF STORMS ACROSS WESTERN MISSOURI WITH THE HAZARDS TRANSITIONING TO
MAINLY A DAMAGING WIND AND LARGE HAIL THREAT ACROSS NORTHERN AND
CENTRAL MISSOURI LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND
EVENING ACROSS AREAS NEAR AND EAST OF INTERSTATE 35. THE PRIMARY
HAZARDS WILL ONCE GAIN BE LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. AREAS OF HEAVY RAIN FROM SEVERAL DAYS OF THUNDERSTORMS MAY
LEAD TO LOCALIZED FLOODING PROBLEMS BY MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE ON TUESDAY AS THE COLD FRONT
FINALLY PUSHES THROUGH THE REGION. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A
CHILLICOTHE TO CLINTON LINE.

SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH
SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS THE ENTIRE OUTLOOK AREA. SPOTTER ACTIVATION WILL ALSO LIKELY
BE NEEDED ON MONDAY.

HAWBLITZEL

In the hours before

Local storm report, May 19, 4:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             ROCKPORT                40.42N 95.52W
05/19/2013  E1.00 INCH       ATCHISON           MO   LAW ENFORCEMENT

&&

ABAILEY
Local storm report, May 19, 4:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             ROCKPORT                40.42N 95.52W
05/19/2013  E1.00 INCH       ATCHISON           MO   PUBLIC

&&

ABAILEY
Local storm report, May 19, 4:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 W WESTBORO            40.53N 95.36W
05/19/2013  M1.75 INCH       ATCHISON           MO   TRAINED SPOTTER

&&

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:09 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte36 min
May 19, 12:20 AM CDTSpecial Weather StatementEAXAndrew, Atchison, Holt, Nodaway40 min
May 19, 12:51 AM CDTSpecial Weather StatementEAXDeKalb24 min
May 19, 12:59 AM CDTSpecial Weather StatementEAXNodaway, Worth31 min
May 19, 1:07 AM CDTSevere Thunderstorm WarningEAXAndrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more23 min
May 19, 1:30 AM CDTSevere Thunderstorm WarningEAXDaviess, Gentry, Harrison, Worth30 min
May 19, 3:59 PM CDTSevere Thunderstorm WarningEAXAtchison46 min
May 19, 6:34 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson41 min
May 19, 6:49 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.